Cold – What is it, Symptoms and Treatments with Medication. Also, the common cold is a viral infection of the nose and throat (upper respiratory tract). It is usually harmless, although it may not feel that way. Many types of viruses can cause a common cold . Children under the age of six are most at risk of catching a cold, but healthy adults can also expect two or three colds annually .
The common cold is often confused with the flu , but the common cold usually has weaker symptoms than the seasonal flu , and the common cold can be caused by over 200 types of viruses. A cold is an upper respiratory tract infection. It is estimated that an adult in the northern hemisphere is affected by about 4 cold episodes a year , children can have up to 8 to 10 episodes a year.
A cold usually gets better within a week (8 to 10 days to be precise). Here is a summary of the main symptoms of the Cold and its appearances in time. The cold , unlike the flu , is almost always benign.
News of the week:
Causes of a Cold: While many types of viruses can cause a common cold , rhinoviruses are the most common culprits. A cold virus enters your body through your mouth, eyes, or nose. The virus can be spread by droplets in the air when someone is sick, coughs, sneezes or talks. It is also spread by hand contact with someone who is cold or by sharing contaminated objects such as utensils, towels, toys or phones. If you touch your eyes, nose, or mouth after such contact or exposure, you are likely to get a Cold .
Cold Symptoms: Symptoms of a common cold usually appear one to three days after exposure to a cold-causing virus. Signs and symptoms, which can vary from person to person, can include:
- Stuffy or stuffy nose
- Sore throat
- Mild body aches or mild headache
- low fever
- Generally feeling unwell (malaise)
Discharge from the nose can become thicker and yellow or green in color as a common cold runs. This is not an indication of a bacterial infection. Most people recover from a common cold within a week or 10 days. Symptoms can last longer in people who smoke. If symptoms do not improve, see your doctor.
Cold Treatments: There is no cure for the common cold . Antibiotics are useless against cold viruses and should not be used unless there is a bacterial infection. Treatment is aimed at relieving signs and symptoms. Pros and cons of commonly used cold remedies include:
- Pain relief: For fever, sore throat, and headache, many people turn to acetaminophen (Tylenol, others) or other mild pain relievers. Use acetaminophen for as little time as possible and follow label directions to avoid side effects. Be careful when giving aspirin to children or teenagers. Children and teens who recover from chickenpox or flu-like symptoms should never take aspirin. This is because aspirin has been linked to Reye’s syndrome, a rare but potentially fatal condition in such children. Consider giving your child over-the-counter (OTC) sleeper medications designed for babies or toddlers. These include acetaminophen (Tylenol, Infant’s Feverall, others) or ibuprofen (Pediatric Advil, Motrin Infant, others) to relieve symptoms.
- Decongestant nasal sprays: Adults can use decongestant drops or sprays for up to five days. Prolonged use may cause recovery symptoms. Children under the age of six should not use decongestant drops or sprays.
- Cough Syrups: The Food and Drug Administration (FDA) and the American Academy of Pediatrics strongly recommend that you do not give cough and cold medications to children under age 4. There is no good evidence that these drugs are beneficial and safe for children.
If you give cough medicine or medicine to an older child, follow the directions on the label. Do not give your child two medications with the same active ingredient, such as an antihistamine, decongestant, or pain reliever. Too much of a single ingredient can lead to an accidental overdose.
Cold Medicines: The most commonly used medicines for the treatment of Cold are:
- Aspirin 500mg
- Adult Cimegripe
- Cimegripe Baby and Child
- Cimegripe Day
- Claritin D
- Coristina D
- Flanax 550mg
- Histadin D
- Ibupril (capsule)
- Ibupril (drops)
- Ibupril 400mg
- Naldecon Day
- Naldecon Night
- Baby paracetamol
- Paracetamol Caffeine
NOTE: Only a doctor can tell you which drug is most suitable for you, as well as the correct dosage and duration of treatment. Always follow your doctor’s instructions to the letter and NEVER self-medicate. Do not stop using the drug without consulting a doctor first, and if you take it more than once or in much larger amounts than prescribed, follow the instructions on the package insert.
Cold Prevention: Here are some proven ways to lower your chances of getting a Cold :
- Always wash your hands: Children and adults should always wash their hands after wiping their nose, or when they get home, after work or attending environments with other people, such as schools. Alcohol gel can also be used to disinfect hands.
- Avoid secondhand smoke: Stay as far away from cigarette smoke as possible. It is responsible for many health problems, including worsening cold symptoms .
- Avoid unnecessary antibiotics: Cold viruses , like others, are not sensitive to antibiotics.
- Breastfeed: Breast milk is known to protect against respiratory tract infections, even years after breastfeeding ends. Children who are not breastfed get five times more ear infections.
- Drink water: Fluids help the immune system to function properly.
- Get enough sleep: Not getting enough sleep makes you more prone to illness .